Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 139, NWS New Orleans, LA

July 21, 2000Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 21, 2000, 3:17 PM CDT for Hancock County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2000, 3:17 PM CDT (20:17 UTC)
Expired
Jul 21, 2000, 4:15 PM CDT
In force
58 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hancock County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 212017
SVRNEW
MSC045-212115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
317 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 415 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KILN...OR ABOUT 8 MILES NORTHWEST OF
  DIAMONDHEAD...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL HANCOCK COUNTY AT 330 PM CDT

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

LARGE HAIL VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.
R
LAT...LON 3051 8959 3036 8947 3043 8935 3051 8935

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:05 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 21, 3:05 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 PM CDT FRI JUL 21 2000

VERY BUSY SO WILL BE BRIEF. MODELS ALL SHOW AN INCREASE IN RAIN
CHANCES ALTHOUGH ETA STRUGGLES THE WORST GIVEN CURRENT TRENDS.  THE
NGM LOCATION OF RAINFALL NEXT 48 HOURS SEEMS THE BEST BUT FALLS WAY
SHORT ON AMOUNTS. WILL BE GOING CLOSE TO GUIDANCE TEMPS EXCEPT FOR
LAKE INFLUENCED SOUTH SHORE OF LOUISIANA.

THE MAIN CHALLENGE WILL BE POP FORECAST. FEEL THAT THE APPROACHING
SHORTWAVE TO MOVE OUT OF THE CENTRAL PLAINS WILL BE MOVING ALONG A
QUASI-STATIONARY BOUNDARY STRAGGLED ACROSS THE NORTHERN PART OF OUR
CWA. THIS SHOULD GIVE A VERY GOOD CHANCE FOR MUCH NEEDED RAINFALL
OVER THE WEEKEND AND ALSO DIMINISH THE EXCESSIVE HEAT THREAT. WILL
NOT EXTEND THE HEAT ADVISORY WITH THIS ZONE PACKAGE. WILL BE GOING
HIGHER THAN GUIDANCE ON POPS THE NEXT 48 HOURS.

MCB 72/95/69/93 3635
BTR 75/93/72/92 2435
MSY 78/95/76/93 1435
GPT 77/95/77/92 3535

.NEW...NONE.
LA...NONE.
MS...NONE.
24

In the hours before

Special weather statement, Jul 21, 10:35 AM CDT, 4 hours 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-212100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1035 AM CDT FRI JUL 21 2000

...THERE IS A CHANCE FOR LOCALLY SEVERE THUNDERSTORMS THIS
   AFTERNOON...

A COMPLEX WEATHER SITUATION IS UNFOLDING OVER THE DEEP SOUTH THIS
MORNING AND INTO THE AFTERNOON HOURS. AN UPPER LEVEL DISTURBANCE
MOVING SOUTHEAST ACROSS ARKANSAS WILL ENTER SOUTHWEST MISSISSIPPI
LATER THIS AFTERNOON. A STATIONARY FRONT ALREADY LINGERS ACROSS
SOUTHERN MISSISSIPPI. A LARGE SQUALL LINE OF THUNDERSTORMS IN THE
NORTHWEST GULF OF MEXICO WILL APPROACH SOUTHEAST LOUISIANA THIS
AFTERNOON. DAYTIME TEMPERATURES WILL ALSO REACH THE UPPER 90S BY 3
PM.  THE COMBINATION OF THE APPROACHING WEATHER DISTURBANCES AND THE
EXCESSIVE DAYTIME HEATING WILL BE CAPABLE OF PRODUCING STRONG
THUNDERSTORMS.

THE PRIMARY THREAT TODAY WILL BE WIND GUSTS GENERALLY 45 TO 55
MPH...PERIODS OF FREQUENT LIGHTING AND PEA TO MARBLE SIZED HAIL FROM
THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WITH RATES OF ONE AND A
HALF TO TWO INCHES PER HOUR IS ALSO POSSIBLE. THE MAIN THREAT AREA
WILL BE SOUTHWEST AND COASTAL MISSISSIPPI AND THE FLORIDA PARISHES
OF SOUTHEAST LOUISIANA. WHILE MOST OF THE STORMS SHOULD REMAIN BELOW
SEVERE LEVELS A FEW MAY BRIEFLY PULSE TO SEVERE CONDITIONS PRIMARILY
BETWEEN 1 PM AND 5 PM CDT.

LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS SHOULD ANTICIPATE
AN ACTIVE WEATHER DAY WITHIN THEIR JURISDICTIONS. SPOTTERS MAY BE
ACTIVATED IN SOME LOCATIONS ONCE THUNDERSTORM DEVELOPMENT TAKES
PLACE.

FOR MORE WEATHER INFORMATION PLEASE VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:10 PM CDTFlash Flood WarningLIXPike2 hr
Jul 21, 1:41 PM CDTSevere Thunderstorm WarningLIXPike34 min
Jul 21, 1:53 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson67 min
Jul 21, 2:16 PM CDTSevere Thunderstorm WarningLIXHancock29 min
Jul 21, 2:28 PM CDTSevere Thunderstorm WarningLIXAmite, Pike47 min
Jul 21, 2:28 PM CDTSevere Thunderstorm WarningLIXWalthall47 min
Jul 21, 2:40 PM CDTSevere Thunderstorm WarningLIXPearl River75 min
Jul 21, 2:56 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson49 min
Jul 21, 3:52 PM CDTSevere Thunderstorm WarningLIXPearl River53 min
Jul 21, 6:30 PM CDTSevere Thunderstorm WarningLIXWilkinson30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.